Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 1, NWS Key West, FL

September 11, 2022Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Sep 11, 2022, 12:58 AM EDT for Monroe County, Florida. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2022, 12:58 AM EDT (04:58 UTC)
Expired
Sep 11, 2022, 1:30 AM EDT
In force
32 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Key West radar (KBYX), 4 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 1:01 AM EDTMARINE TSTM WIND 48Boca Chica, FLA SOUTH WIND GUST OF 42 KNOTS, OR 48 MPH, WAS RECORDED BY THE ASOS AT THE KEY WEST NAVAL AIR STATION AT BOCA CHICA AT 101 AM EDT.
Sep 11, 1:02 AM EDTMARINE TSTM WIND 52Ene Big Coppitt Key, FLA SOUTH SOUTHEAST WIND GUST OF 45 KNOTS, OR 52 MPH, WAS RECORDED BY A WEATHER STATION AT THE BIG COPPITT SUB STATION AT 102 AM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 5.0 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS52 KKEY 110458
SVRKEY
FLC087-110530-
/O.NEW.KKEY.SV.W.0001.220911T0458Z-220911T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
1258 AM EDT Sun Sep 11 2022

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Lower Keys in Monroe County in Florida...

* Until 130 AM EDT.

* At 1258 AM EDT, a severe thunderstorm was located near Boca Chica,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
  Key Haven, Geiger Key and Shark Key.

This includes US 1 between mile markers 4 and 11. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2464 8181 2466 8180 2467 8179 2473 8168
      2472 8165 2471 8165 2456 8163 2456 8164
      2453 8171 2453 8172
TIME...MOT...LOC 0458Z 159DEG 16KT 2453 8167 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 10:46 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 10, 10:46 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1046 PM EDT Sat Sep 10 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 1014 PM EDT Sat Sep 10 2022
The afternoon started off fairly quiet but has become more active
this evening, especially across our western waters. These storms
have been able to blossom fairly efficiently due to the very
unstable air mass in place across the area. Most of this activity
has avoided the Lower Keys thanks to a steering flow from the
south- southeast in our western waters. To the east the steering
flow is becoming more east to southeast. This contrast is due to a
mid to upper level trough residing across the central portions of
the Gulf of Mexico that is retrograding back to the west. At the
same time the subtropical ridge is nosing back in from the east.

The question for the overnight is whether convection will move
across the island chain or remain offshore. Boundaries are
plentiful as seen by the KBYX radar across our area and as noted
earlier, so is instability. However, as these boundaries move
northward from their parent convection, the steering flow will
becoming increasing out of the east. This in turn would carry any
new convection westward. How far north these boundaries make it
will determine if the Keys have a shot of precipitation. Given the
uncertainty of the final resting places of all these boundaries,
have opted to leave low end chance PoPs (30 percent) for now.
Otherwise, surface winds have already back to the east and
southeast and will remain as such through the overnight.

&&

.MARINE...
Issued at 1014 PM EDT Sat Sep 10 2022
Scattered showers and thunderstorms continue to move northward
off of Cuba and across our western waters. Winds and seas will be
higher in and around thunderstorms. Additional convection will be
possible through the overnight.

East to southeast breezes will persist through the overnight as
high pressure rebuilds across Florida and the Southeast United
States. Gentle east to southeast breezes will prevail Monday
through Thursday.

&&

.AVIATION...
(00Z TAFS)
Issued at 1014 PM EDT Sat Sep 10 2022
VFR conditions will prevail at both the EYW and MTH terminals
tonight and Sunday morning. However, short period of sub-VFR may be
possible along with showers and thunderstorms that are currently
advecting north from Cuba. As of now, steering flow is advecting the
showers and thunderstorms just west of the island chain. Thus, have
opted to keep VCTS out of the terminals forecast. Surface winds will
be out of the east to southeast at 4 to 8 knots.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....KR
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Sep 10, 4:00 AM EDT, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
400 AM EDT Sat Sep 10 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-110800-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
400 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible today and
tonight. The primary thunderstorm hazards will be lightning
strikes, reduced visibility in downpours, and locally gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible through the
forecast period. The primary thunderstorm hazards will be
lightning strikes, reduced visibility in downpours, and locally
gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 11, 12:52 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Key West FL
1252 AM EDT Sun Sep 11 2022

FLZ078-110515-
Monroe Lower Keys FL-
1252 AM EDT Sun Sep 11 2022

...Strong thunderstorms will impact portions of Lower Keys in Monroe
County through 115 AM EDT...

At 1252 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geiger Key to near Key West. Movement was
north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Key West, Big Coppitt Key, Boca Chica Channel Bridge, Boca Chica,
Fleming Key, Key Haven, Geiger Key, Sunset Key, Shark Key and
Saddlebunch Keys.

This includes US 1 between mile markers 0 and 14.

This includes US 1 between mile markers 0 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2452 8182 2454 8185 2463 8194 2463 8191
      2459 8189 2458 8184 2467 8179 2473 8168
      2470 8163 2472 8162 2457 8159 2453 8171
      2452 8176
TIME...MOT...LOC 0452Z 159DEG 17KT 2456 8161 2450 8174

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:02 PM EDTSpecial Marine WarningKEY58 min
Sep 10, 9:05 PM EDTSpecial Marine WarningKEY55 min
Sep 10, 9:40 PM EDTSpecial Marine WarningKEY65 min
Sep 10, 9:43 PM EDTSpecial Marine WarningKEY62 min
Sep 10, 10:04 PM EDTSpecial Marine WarningKEY56 min
Sep 10, 10:45 PM EDTSpecial Marine WarningKEY60 min
Sep 10, 11:22 PM EDTSpecial Marine WarningKEY33 min
Sep 10, 11:44 PM EDTSpecial Marine WarningKEY46 min
Sep 11, 12:26 AM EDTSpecial Marine WarningKEY47 min
Sep 11, 12:30 AM EDTSpecial Marine WarningKEY37 min
Sep 11, 12:48 AM EDTSpecial Marine WarningKEY57 min
Sep 11, 12:52 AM EDTSpecial Weather StatementKEY23 min
Sep 11, 1:00 AM EDTSpecial Marine WarningKEY60 min
Sep 11, 1:03 AM EDTSpecial Marine WarningKEY5 min
Sep 11, 1:04 AM EDTSpecial Marine WarningKEY56 min
Sep 11, 1:11 AM EDTSpecial Weather StatementKEY34 min
Sep 11, 1:43 AM EDTSpecial Marine WarningKEY27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.